When Hyperhidrosis Means Something Serious

From the WebMD Archives

Did you recently start excessively sweating even in comfortable temperatures? Do you wake up at night soaked in sweat?

These may be signs of secondary hyperhidrosis -- excessive sweating due to medications or a medical condition.

Normally, your body sweats to regulate its temperature, and you sweat more during exercise, hot conditions, and stressful situations. Your body cools down as sweat evaporates from the skin.

With secondary hyperhidrosis, your sweat glands overreact throughout the body due to medications or a medical condition, producing more sweat than is necessary.

Signs of Secondary Hyperhidrosis

Heavy sweating that’s new and unusual after age 25 is often caused by a health condition or a medication, says Dee Anna Glasser, MD, professor and vice chairman director cosmetic and laser surgery in the department of dermatology at Saint Louis University in St. Louis.

Here are other symptoms or signs that you may have secondary hyperhidrosis:

  • No one else in your family sweats heavily.
  • Sweating occurs all over your body or in large areas of the body
  • You also have fatigue, headaches, or other symptoms.
  • You sweat heavily when sleeping at night (night sweats) or when eating.

Common Causes of Secondary Hyperhidrosis

Many medications can cause secondary hyperhidrosis, but so can a host of medical conditions, from anxiety to rheumatoid arthritis. So, it's important to see a dermatologist who understands the problem and all its causes, says Kelley Redbord, MD, FAAD, associate clinical professor at George Washington University in Washington, D.C.

"We’ll ask patients questions about medical history, and a list of medications and supplements. These can be over the counter, prescription, and herbal," Redbord says. Even simple substances such as iron supplements may cause secondary hyperhidrosis. If your primary care doctor isn’t familiar with hyperhidrosis, Redbord recommends seeing a medical professional who is knowledgeable about it. “You want to see someone knowledgeable about hyperhidrosis. If you go to primary care doctor, they might not be familiar with it,” she says.

Continued

Typically, an underlying medical condition will also cause other symptoms, such as fatigue, fevers, loss of appetite, excessive thirst, intolerance to heat or cold, hot flashes, weight change, night sweats, flushing, headaches, dizziness, or vision change.

For example, says Glaser, “Tuberculosis is one of the main causes of night sweats. Other chronic infections can do this, but TB is the classic."

If a dermatologist suspects secondary hyperhidrosis, you'll likely have further tests to determine what's causing your heavy sweating, followed by treatment for the underlying cause.

Keep in mind, it's not always possible to fix secondary hyperhidrosis. If medications cause the problem, you may need those medicines to stay healthy. If a condition causes the problem, treatment may not clear up your heavy sweating.

Still, Glasser says, it's important to see a doctor, and work closely together on the problem. Excessive sweating should not interfere with your quality of life at work, at home, or in your personal relationships.

WebMD Feature Reviewed by Louise Chang, MD on July 20, 2011

Sources

SOURCES:

Dee Anna Glaser, MD, professor and vice chairman director cosmetic and laser surgery in the department of dermatology at Saint Louis University in St. Louis; president of the International Hyperhidrosis Society; Disclosure: Glaser has done research for Allergan and Miramar.

International Hyperhidrosis Society “About Hyperhidrosis: Understanding Sweat”.

International Hyperhidrosis Society “Drugs/medications Known to Cause Hyperhidrosis”.

International Hyperhidrosis Society “Diseases and Conditions that Can Cause Hyperhidrosis”.

PubMed Health “Pilocarpine”.

Kelley Redbord, MD, FAAD, associate clinical professor at George Washington University in Washington, D.C.; private practice at Dermatology & Dermatologic Surgery Group of Northern Virginia in Vienna, Va.

Walling, H . Journal of the American Academy of Dermatology, April 2011; vol 64, pp 690-695.

© 2011 WebMD, LLC. All rights reserved.

Pagination